Teething pills linked to deaths have "no problems": TGA
A POPULAR teething treatment for infants linked to 10 deaths in the United States has been given a tentative pass by Australia's drug regulator.
The Hyland's Baby homeopathic teething tablets and gels were voluntarily removed from stores in the US after the Food and Drug Administration linked them to multiple deaths and hundreds of reported side effects.
Hyland's has repeatedly defended its products, saying they are safe for use, but still halted their sale in the US after the warning.
The products remain on shelves in pharmacies, chemists and health food stores across Australia despite being under "urgent investigation" by the national Therapeutic Goods Administration.
After testing two batches of the teething tablets, the TGA has found no concerns.
It is now testing the homeopathic teething gel.
A TGA spokeswoman said it would take no action on the matter, but was working with international health departments who were also examining the products.
The TGA is still warning parents to talk to a health professional before giving the products to infants or children.
The scrutiny follows questions from Australian Regional Media after the teething tablets and gels were pulled from shelves in the US by manufacturers.
The FDA has received 400 reports of children suffering negative side effects including breathing problems, skin flushing and agitation after using the teething treatments.
It has also been linked to 10 deaths in infants.
Hyland's spokeswoman Mary Borneman confirmed it has been contacted by the TGA.
"(The) TGA has not indicated that Hyland's products should be removed from retailer store shelves," she said.
"We are confident that Hyland's homeopathic teething tablets and gels are safe."
"We have a robust program in place that monitors, investigates and trends all safety reports.
"None of this data indicates there is a safety issue."
Canada's health department has also examined the products, and ruled that the products are safe enough to remain on sale despite some reports of side effects.
In 2010, the FDA received reports of children who used the treatments suffered an illness consistent with belladonna toxicity.
It found at the time that the products contained "inconsistent" amounts of belladonna, which is also known as "deadly nightshade", and is an active ingredient in Hyland's products.
Hyland's has since emphasised the amount of deadly nightshade in its products were "thousands of times below even the therapeutic amounts of belladonna" used in other medicines.